Kansas, 2014

Hail and Damaging Winds in Kansas, May 22, 2014

May 22, 2014 · NWS DDC · 3 events in 2 counties and zones

Far western Kansas had scattered convection producing a couple of severe weather reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Far western Kansas had scattered convection producing a couple of severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 4:57 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 4:57 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT Thu May 22 2014

...Updated for the aviation discussion...

.SHORT TERM...(This evening through Friday)
ISSUED AT 346 PM CDT THU MAY 22 2014

Tonight:

Main concern is dealing with orographic convection to the west. Afternoon
radar mosaic shows considerable thunderstorm activity across Colorado
and New Mexico. MCS propagation vectors support the eastward translation
of this activity and will eventually reach far SW Kansas by evening.
The HRRR is insistent in generating an MCS with a cold pool. This model
does seem to be - at times- too aggressive with cold pool generation.
Still, enough isentropic lift and moisture advection supports ramping
up the pops this evening. Think the main concern is heavy rainfall as
the 12Z KDDC raob PWAT is between the 75th percentile and the +2SD mark.
This is statistically significant. Bulk shear is far from reaching supercell
archetype. Secondary threat to heavy rainfall is outflow winds, which
could impact far western Kansas along and west of Highway 83. The boundary
layer will become more stable this evening, so that could mitigate any
momentum transfer issues. In addition to convection, have increased
QPF more in line with WPC guidance. Most of the mesoscale models (HRRR/WRF/4
km NAM) all suggest that a good chunk of the region might see 0.50-1.00"
from tonights and tomorrow thunderstorm activity.

Tomorrow:

Have ramped up pops again by afternoon and evening as PWAT remains near
an 1.00" and isentropic lift/warm air advection continues through the
day. Moist adiabatic thermodynamic skew-t/log-p's and also slow MCS
propagation vectors suggest that heavy rainfall is still a threat for
tomorrow. Highest pops will be during the afternoon to 00Z as diurnally
induced instability increases. Again, would not be surprised to see
decent rainfall amounts through 7 pm tomorrow night, as alluded to
above.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 235 PM CDT THU MAY 22 2014

Medium range models indicate a southwest flow aloft prevailing
across the Western High Plains Saturday as a closed off upper level
low shifts slowly eastward across the Four Corners Region.  As the
system approaches, increased divergence aloft downstream of the
trough axis will intensify across the high plains of eastern
Colorado, western Kansas, and the panhandle of Oklahoma, especially
into Saturday evening. Meanwhile, a prevailing low level
south-southeasterly flow will continue to draw additional moisture
into the state with H85 dewpoints nearing 15C. Although the flow
aloft is expected to remain generally weak, GFS/ECMWF model
soundings do show some marginal directional shear along with SBCAPE
values in excess of 1500 J/KG. As H5 vort maxima cycle northeast out
of the trough axis into the high plains, shower and thunderstorm
development is likely with some chance for marginally severe
weather possible. However, a bigger concern may be the potential
for brief periods of heavy rainfall with model soundings also
showing PW values well over one inch.

Similar conditions will exist Sunday as the closed off upper level
low moves across the Rockies into the Western High Plains. However,
a few more thunderstorms may be possible as an upper level jet noses
northward into southwest Kansas Sunday afternoon while a developing
dryline sharpens near the Colorado border. In addition, GFS/ECMWF
model soundings indicate an inverted V profile by Sunday afternoon
with SBCAPE values pushing above 2000 J/KG. Although speed shear
looks a little more favorable than Saturday, directional shear
does not which may limit the strength of any developing storms.
However, the potential for significant rainfall lingers with PW
values remaining fairly high with values near to a little above
one inch. Shower and thunderstorm potential shifts eastward more
into central Kansas Monday as the closed off low pushes further
east into western Kansas. Drier conditions are likely by Wednesday
as weak upper level ridging fills in across the Western High
Plains in wake of the departing upper level low.

Fairly mild temperatures are likely Saturday as a cooler air mass
remains locked in across the Western High Plains The GFS/ECMWF show
H85 temperatures changing little from Friday with the mid teens(C)
across central Kansas to the upper teens(C) out near the Colorado
border. Due to expected increased cloud cover and areas of precip,
look for highs up into the upper 70s(F) to near 80F. Similar
temperatures are likely into Monday before a gradual warming
trend begins by mid week as weak upper level ridging develops
across the Intermountain West.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 552 PM CDT THU MAY 22 2014

There is a large upper level wave moving east through southwestern
Kansas. This will being thunderstorms first to GCK by 02Z, DDC by
04Z and not to HYS until 08-09Z. Cigs with the thunderstorm
passage will be MVFR in the OVC040 range, but winds may gust near
the thunderstorms in the 20g35kt range. The convection will pass
and VFR conditions will return towards 10 to 11Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  79  61  80 /  70  60  60  60
GCK  61  78  60  81 /  70  60  60  60
EHA  59  76  59  80 /  70  40  50  60
LBL  61  76  61  81 /  70  60  60  60
HYS  62  78  62  80 /  40  60  60  50
P28  66  80  64  82 /  40  60  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...JJohnson
AVIATION...Burke
Hazardous weather outlook, May 22, 3:17 AM CST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT THU MAY 22 2014

KSZ030-031-043>046-061>066-074>081-084>090-230915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
417 AM CDT THU MAY 22 2014 /317 AM MDT THU MAY 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON
MAINLY EAST OF HIGHWAY 283. QUARTER SIZE HAIL IS POSSIBLE WITH
ISOLATED STORMS. A BETTER CHANCE FOR GREATER AREAL STORM COVERAGE
EXISTS THIS EVENING WITH THUNDERSTORMS SPREADING EASTWARD INTO
WESTERN KANSAS FROM EASTERN COLORADO. LOCALLY DAMAGING WINDS AND
QUARTER SIZE HAIL ARE POSSIBLE MAINLY WEST OF HIGHWAY 283 DURING
THE EVENING HOURS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES EXIST EACH DAY THROUGH MONDAY. IT IS TOO
EARLY TO ASSESS THE SEVERITY OF THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, May 22, 5:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT THU MAY 22 2014

KSZ061-074-230030-
HAMILTON-STANTON-
643 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON
COUNTIES...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF HOLLY TO BARTLETT...OR ALONG A LINE EXTENDING FROM 21 MILES
SOUTHWEST OF COOLIDGE TO 6 MILES SOUTHWEST OF THE SAUNDERS
ELEVATOR...MOVING NORTHEAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3817 10206 3827 10204 3827 10193 3795 10168
      3740 10153 3740 10205
TIME...MOT...LOC 2343Z 227DEG 21KT 3790 10232 3743 10210

18

The radar

The Dodge City radar (KDDC), 183 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
May 22, 6:15 PM CST
Where
Morton County, 4.96 mi W of Wilburton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.080, -101.860

Winds gusted to 60 MPH.

Thunderstorm Wind, Morton

When
May 22, 6:48 PM CST
Where
Morton County, 0.69 mi N of (1k5)elkhart
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.010, -101.880

Hail, Stevens

When
May 22, 6:49 PM CST
Where
Stevens County, 4.87 mi S of Woods
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -101.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528660, 528661, 528659.